Thunderstorm Wind, Mille Lacs
- When
- June 30, 8:58 AM CST
- Where
- Mille Lacs County, 0.69 mi N of Vineland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.180, -93.750
Several trees were blown down near Vineland.
Thunderstorms that developed across west central Minnesota during the morning of June 30th, became severe near Mille Lacs Lake where reports of downed trees occurred near Vineland. Also, a few wind gusts downed trees near Rush City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms that developed across west central Minnesota during the morning of June 30th, became severe near Mille Lacs Lake where reports of downed trees occurred near Vineland. Also, a few wind gusts downed trees near Rush City. There were also a few wind gusts of 50 to 55 mph that occurred south of St. Cloud from near South Haven, to Annandale, and Maple Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 6:29 AM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
729 AM CDT Sun Jun 30 2019
.UPDATE...
Issued at 643 AM CDT Sun Jun 30 2019
Updated to include 12z aviation discussion below.
&&
.SHORT TERM...(Today through Monday)
Issued at 425 AM CDT Sun Jun 30 2019
Surface analysis early this morning shows a low pressure center
near the ND/SD/MN border triple point with a warm front snaking
SE into central IA and a trailing cold front extending SW into the
central Plains. This cold front aligns with a nearly N-S cold
frontal boundary extending south from central Manitoba province.
Aloft, the center of the dome of high pressure remains over the
central Plains to southwestern CONUS with the northern periphery
having flattened out. A fairly well defined shortwave trough axis
is analyzed from northern Saskatchewan province and extends
southwest into the northern Rockies.
This morning, a fairly well organized MCS progressed eastward over
northern MN from the Dakotas but is starting to run into the
remnants of the persistent ridge and is losing its punch. Still a
decent chance this complex may shift across northeastern portions
of the WFO MPX coverage area (east-central MN into northwestern
WI) before weakening. However, attention then returns to central
MN where multiple runs of the HRRR try to develop additional
rounds of convection later this afternoon into this evening,
potentially as another MCS over central MN which may drive SE into
western WI. Difficult to pin down exactly where this may occur
since this will be outflow-driven in conjunction with the
progressing cold front and shortwave trough aloft. Lapse rates
will still be stout within a highly unstable atmosphere (dewpoints
into the lower 70s contributing to MUCAPE of at least 4000 J/kg).
Have capped PoPs in the chance category this afternoon due to the
uncertainty of storm location although confidence is fairly high
that an additional MCS will actually occur.
The cold front will push east through the day today and stall out
over southern MN tonight through Monday. In addition, the upper
ridge will continue to be suppressed to the south, aligning upper
level flow with the E-W oriented stalled cold front. This will
allow multiple disturbances to ride within the now zonal flow atop
the cold front within the highly moisture environment (PWATs 1.4"
to 1.7"). As such, chances for showers/thunderstorms increase
into the likely category for much of the area tonight through
tomorrow with periods of showers/thunderstorms likely to push
through the area. The unstable atmosphere will persist while
unidirectional bulk shear increases to 35-40kt so there is some
potential for additional severe weather on Monday. As such, a
small Slight Risk area in SW MN with a Marginal Risk up to the
I-94 corridor is certainly warranted.
The other concern is obviously the heat/humidity in place for
today. With the area being warm-sectored, highs will range from
the upper 80s to lower 90s today. Dewpoints will solidly hit the
lower 70s and potentially the middle 70s. This will easily put
heat index values around 100 degrees for much of southern and
east-central MN. Thus, have maintained the Excessive Heat Warning
for the 7-county Twin Cities metro with a Heat Advisory
surrounding the warning in Minnesota and expanding across much of
southern MN. With the passage of the cold front later today and
modest cold air advection setting in, highs on Monday will range
from the upper 70s to the mid 80s.
.LONG TERM...(Monday night through Saturday)
Issued at 425 AM CDT Sun Jun 30 2019
The main issue in the long term period will be the stalled out
frontal boundary across southern MN initially and the potential
for heavy rainfall and strong thunderstorms Monday night. The
front will sag south mid week, before lifting back north for the
latter half of the week. Hence, an active period ahead with
chances for thunderstorms throughout the week. Strong high
pressure from our north still looks to drive south across the
upper midwest by next weekend.
By Monday night, the stationary front will be oriented west to
east along the MN-IA border. Mid level shortwave energy will
translate through the area as well, providing support to nocturnal
thunderstorms as the low level jet develops and provides strong
moisture transport in from the southwest given 30+ knot 850mb
wind. Precipitable water values around 2" will be available across
southern MN along with a weakly sheared, but unstable
environment. Hence, the slight risk of excessive rainfall from the
WPC makes sense for this time period. Thunderstorms Monday night
will be efficient heavy rain producers, and would expect isolated
locations to receive a couple inches of rain.
A cool front will drop in from the north on Tuesday, and push the
stationary front south into Iowa. The latter half of Tuesday
through Wednesday look dry locally, but a subtle upper level
shortwave will move east across the area during this time, and the
upper level height falls could lead to isolated shower and
thunderstorm development during this window, hence the slight
chance pops in the forecast.
A couple more pronounced waves will move through the area
Thursday through Friday, but uncertainty is high in placement and
timing of these features. They would present more opportunity for
periodic thunderstorms. Guidance still in decent agreement on
bringing a large area of high pressure into the region from the
north next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 643 AM CDT Sun Jun 30 2019
Tricky forecast with respect to convection as what is happening
now will determine what happens later due mainly to residual
outflow boundaries within the highly unstable atmosphere.
Convection is still possible this morning, especially at the WI
TAF sites. Even without the morning convection, the southward-
moving outflow will cause a quick wind shift to NE with winds
around 20G40kt for a few hours before the atmosphere recovers to
have SE to S winds later. Additional storms will likely develop by
late evening with a mixture of -RA and TSRA which could
potentially produce MVFR-IFR conditions. Will take a conservative
approach at this point and see how convective models evolve the
situation for later on.
KMSP...Strong outflow boundary this morning will cause a
quick/strong wind shift to NE which may persist for a couple-few
hours before resuming out of the prevailing southerly direction.
Chances for convection this morning are low but still possible by
late morning. Convection chances increase this evening but will
need to see how the situation evolves before going anything more
than VCTS.
/OUTLOOK FOR KMSP/
Mon-Wed...VFR. Chc MVFR/TSRA. Winds LGT and VRB.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Excessive Heat Warning until 9 PM CDT this evening for
MNZ060>063-068>070.
Heat Advisory until 9 PM CDT this evening for MNZ051>053-059-066-
067-073>078-082>085-091>093.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPCHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sun Jun 30 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Excessive heat will continue today. Heat indices will likely exceed 100 again for much of southern Minnesota, including the Twin Cities metro. An Excessive Heat Warning remains in place for the Twin Cities metro with a Heat Advisory surrounding the warning in Minnesota and encompassing much of southern Minnesota. There is a Slight Risk for severe thunderstorms for much of central and southern Minnesota with a Marginal Risk of severe thunderstorms for portions of west central Minnesota. Damaging winds will be the main hazard. In addition, some thunderstorms may produce heavy rain which could produce isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms are expected for much of next week with some severe weather possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon in Monday.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
904 AM CDT Sun Jun 30 2019
MNZ042-043-301430-
Morrison-Todd-
904 AM CDT Sun Jun 30 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 903 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Browerville, or 23 miles northwest of Little Falls, moving
southeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Long Prairie, Browerville, Clarissa, Motley, Randall, Eagle Bend,
Cushing and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 114 and 136.
U.S. Highway 71 between mile markers 183 and 206.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4617 9437 4616 9437 4616 9435 4615 9434
4588 9481 4609 9515 4615 9514 4627 9490
4635 9465
TIME...MOT...LOC 1403Z 296DEG 32KT 4617 9478
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
913 AM CDT Sun Jun 30 2019
MNZ041-047-048-301445-
Stevens-Pope-Douglas-
913 AM CDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS...
NORTHWESTERN POPE AND NORTHEASTERN STEVENS COUNTIES...
At 911 AM CDT, a strong thunderstorm was located over Hoffman, or 15
miles north of Morris, moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morris, Kensington, Cyrus, Donnelly, Holmes City and Farwell.
This includes U.S. Highway 59 between mile markers 165 and 177.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4577 9604 4576 9577 4591 9576 4593 9573
4583 9539 4551 9580 4572 9613
TIME...MOT...LOC 1411Z 284DEG 30KT 4580 9581
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 935 AM CDT Sun Jun 30 2019 MNZ042-043-301500- Morrison-Todd- 935 AM CDT Sun Jun 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND WEST CENTRAL MORRISON COUNTIES... At 935 AM CDT, a strong thunderstorm was located near Browerville, or 21 miles west of Little Falls, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Long Prairie, Browerville, Randall, Swanville and Burtrum. This includes the following highways... U.S. Highway 10 in Minnesota between mile markers 133 and 135. U.S. Highway 71 between mile markers 188 and 194. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4603 9494 4614 9479 4611 9446 4587 9468 TIME...MOT...LOC 1435Z 286DEG 25KT 4607 9480 CTG
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 AM CDT Sun Jun 30 2019
MNZ041-048-301500-
Pope-Douglas-
937 AM CDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND POPE
COUNTIES...
At 937 AM CDT, a strong thunderstorm was located over Lowry, or 15
miles southwest of Alexandria, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Glenwood, Starbuck, Lowry, Holmes City, Villard, Forada, Westport,
Farwell, Glenwood Airport, Long Beach and Lake Minnewaska.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4577 9514 4576 9513 4542 9543 4564 9576
4569 9576 4586 9559
TIME...MOT...LOC 1437Z 282DEG 31KT 4571 9554
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 948 AM CDT Sun Jun 30 2019 MNZ047-048-055-301515- Stevens-Pope-Swift- 948 AM CDT Sun Jun 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND NORTH CENTRAL SWIFT COUNTIES... At 947 AM CDT, a strong thunderstorm was located near Hancock, or near Morris, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Hancock, Cyrus, Lake Hassel, Clontarf and Lake Emily. This includes U.S. Highway 59 between mile markers 157 and 163. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4550 9599 4565 9577 4542 9543 4535 9574 TIME...MOT...LOC 1447Z 283DEG 28KT 4556 9579 CTG
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
955 AM CDT Sun Jun 30 2019
MNZ043-301530-
Morrison-
955 AM CDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON COUNTY...
At 955 AM CDT, a strong thunderstorm was located near Lastrup, or 13
miles northeast of Little Falls, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pierz, Lastrup, Buckman, Harding, Genola and Hillman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4608 9380 4602 9380 4583 9408 4607 9427
4615 9413
TIME...MOT...LOC 1455Z 291DEG 28KT 4607 9411
CTGThe Duluth radar (KDLH), 139 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees were blown down near Vineland.
The Mille Lacs Band of Ojibwe Tribal Emergency Management showed a few trees that were blown down in the city of Onamia.
A large tree was blown down near 525th and Fairfield Avenue in Rush City.
A trained spotter measured a wind gust from his private weather station of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822774, 833777, 822775, 822776.